In the wake of a yearlong debate over the risks of antidepressants to minors, an analysis of World Health Organization medical records has found that infants whose mothers took the drugs while pregnant may suffer withdrawal symptoms.
The study challenges the assurances that many doctors have long given pregnant women with depression that taking the drugs would not affect their babies. But experts said that the study, appearing 4Feb05 in the journal Lancet, was not definitive and must be weighed against the benefits of drug treatment.
Untreated maternal depression can also harm a developing fetus, the experts said, and may lead to lasting childhood problems; all of the infants in the study recovered completely from withdrawal symptoms within 24 hours.
“This study is important in that it gives us a red flag that babies exposed to antidepressants during pregnancy should be closely observed, and may go through unusual behaviors at first,” said Dr. Timothy Oberlander, a developmental pediatrician at the University of British Columbia. Dr. Oberlander was not involved in the research and does not conduct research or act as a consultant for pharmaceutical companies.
Some 10% – 15% of women suffer bouts of depression during the hormonal chaos of pregnancy, and about a quarter of those women get antidepressant treatment, doctors estimate, usually with drugs like Prozac, Paxil and Zoloft. If not treated, these women may also be at increased risk of postpartum depression, a devastating disorder that not only clouds the relationship between mother and child but can also interfere with the child’s social development, according to Dr. Janet DiPietro [prof, Johns Hopkins School of Public Health].
In the new study, researchers in Spain and Sweden searched through a database of adverse drug reactions maintained by the WHO since 1968. They looked for reports of newborns who had been exposed in utero to antidepressants and who had symptoms that included heightened agitation, fever and quickened breathing. (Psychiatrists have long observed these kinds of reactions in adults who abruptly stop taking certain antidepressants, and a few smaller studies have also recently noted similar symptoms in infants born to mothers who were taking antidepressants.)
The researchers using World Health Organization records found more than 100 such cases, and narrowed those down to 93 that could be linked strongly to an antidepressant medication, based on the treating doctors’ original reports. After conducting a statistical analysis, the authors concluded that the withdrawal reports were more common than would be expected by chance, and should be published to alert doctors and patients. In 13 of the 93 cases, the study found, newborns suffered convulsions, a reaction that has not been widely noted in adults who discontinue antidepressant use.
“All we are saying is that the data we have points to the possibility of withdrawal problem, but we would have to investigate each case closely to determine the overall risk,” the paper’s lead author, Dr. Emilio Sanz of La Laguna Medical School in Spain said in a telephone interview.
That newborns would show some reaction to months of exposure to mood-changing medication in the womb is not surprising to many doctors. The most widely prescribed antidepressants, called selective serotonin reuptake inhibitors, or S.S.R.I.’s, induce alterations in the sensitivity of nerve cells, among other things, and abruptly stopping these drugs forces the brain to readjust, experts say.
The antidepressant most often reported in the study to produce withdrawal effects was Paxil, which is cleared more quickly from the body than similar drugs. Dr. Sanz said the effects were stronger for Paxil but acknowledged that factors unrelated to the drug’s chemistry could also account for the difference.
The Food and Drug Administration asked antidepressant manufacturers to list possible neonatal complications on labels more than a year ago, after small studies found that infants exposed to the drugs suffered respiratory distress, irritability and seizures, among other troubles.
It is not yet clear whether the new study will lead to a new FDA advisory.
Some experts said that severe depression during or after pregnancy was still a larger threat to a child’s well-being than the often mild and transient effects from ending a drug.
“But for the worried well, for women who want antidepressants to feel better as opposed to treating serious depression,” Dr. DiPietro said, “they may want to ask whether the benefit they are getting outweighs the potential risks to the developing child.”
[http://www.nytimes.com/2005/02/04/health/04depress.html?pagewanted=all; NYT: 4Feb05, B. Carey; N Valko RN, 5Feb05]